Thunderstorm Wind, Valley
- When
- June 25, 10:25 PM CST
- Where
- Valley County, (Odx)sharp Fld Ord
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -98.950
A wind gust of 59 MPH was measured by the Ord Airport ASOS.
An upper level shortwave trough sliding southeast out of central Canada into the Dakotas and Minnesota sparked off thunderstorm development over western portions of South Dakota during the mid-late afternoon hours on Wednesday the 25th. Activity started out scattered in nature as it traveled southeast into northern Nebraska, evolving into a more organized MCS as it approached northern portions…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level shortwave trough sliding southeast out of central Canada into the Dakotas and Minnesota sparked off thunderstorm development over western portions of South Dakota during the mid-late afternoon hours on Wednesday the 25th. Activity started out scattered in nature as it traveled southeast into northern Nebraska, evolving into a more organized MCS as it approached northern portions of the NWS Hastings coverage area during the late evening hours. Storms were focused in areas along and east of a line from Loup City, NE to Beloit, KS between 11 PM and 3 AM CDT of Thursday the 26th, tracking south-southeast along the main axis of better instability. Most-unstable CAPE values exceeded 2000 j/kg for much of the area and deeper layer shear values were around 40 knots, allowing for some of these storms become strong to severe. Only one hail report was received, with hail around two inches in diameter reported by the NWS Cooperative Observer near Belgrade in Nance County. Aided by downdraft CAPE values between 1300-1700 j/kg, scattered strong to severe wind gusts of 55-65 MPH were measured by area mesonets. The highest wind gusts of 65 MPH were recorded near Central City in Merrick County as well as in York in York County. Minor tree damage was reported in Central City and Hebron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 5:31 PM CST, 4 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Hastings NE
631 PM CDT Tue Jun 25 2024
.KEY MESSAGES...
- A few strong to severe thunderstorms will be possible this
evening, particularly for areas from Ord to Hebron. Damaging
winds will be the main threat; although, an isolated tornado
or large hail will be possible near the boundary.
- After high temperatures in the 90s to around 105 and Heat
Advisories the past two days, a welcome cool down will arrive
Wednesday.
- A cold front will move across the region Thursday and Friday,
bringing some cooler temperatures to the area in time for the
weekend. Additional chances for thunderstorms (40-60%) will
arrive on Thursday, a few of which may become strong to
severe. Periodic showers and thunderstorms will be possible
through Sunday.
- Another warm up is expected as CPC outlooks show the potential
for above normal temperatures to return next week.
&&
.DISCUSSION...
Issued at 353 PM CDT Tue Jun 25 2024
Afternoon high temperatures are expected to peak in the mid-90s to
around 102 degrees across the region this afternoon, with the
warmest temperatures being in areas along and south of the Kansas-
Nebraska border. Heat index values as high as 107 degrees will be
possible, particularly for the southern part of the area. A Heat
Advisory remains in effect through 7PM this evening for north
central Kansas, and Nuckolls and Thayer counties in south central
Nebraska.
A boundary is currently in place, extending from the Black Hills and
Pine Ridge, southeast to around Mahoney State Park in eastern
Nebraska. Visible satellite imagery shows a cu field in place along
and north of the boundary. A few thunderstorms may develop along
the boundary this afternoon; however, the better chances for storms
will be this evening into tonight. This is a conditional situation
with concern about cap strength and whether it will be able to
break. Should the cap not break, convection is expected to be
limited. However, should it break, we are looking at the potential
for rapid storm development and strengthening. SBCAPE and MLCAPE
values of 3000+ J/kg, approaching 1800+ J/kg, and steep lapse rates
are expected. Additionally, soundings are showing the possibility
of an inverted-V type situation, which would increase the risk for
strong and gusty winds. Right now, the main concern with any storms
that are able to develop will be damaging winds, although an
isolated hail threat and tornado risk are not out of the question
for the northeastern part of the area along the boundary.
Cooler air pushes in Wednesday behind the cold front, with
temperatures around 10 degrees cooler in several locations. Expected
highs will range from the mid-80s toward Ord and I-80, to the upper
80s along the Kansas-Nebraska border, and the low 90s in north
central Kansas. High pressure will be in place over the Desert
Southwest, with northwest flow over the Central High Plains.
Heading into Thursday, the ridge will push to the east, with an
upper trough coming over the PACNW. A mid-level trough is expected
to develop on the lee side of the Rockies late Wednesday night into
the day on Thursday, progressing to the east during the day. This
will be our next best chance for severe storms across the Hastings
area of responsibility. Right now, the entire area has been
outlooked in a Marginal Risk by the Storm Prediction Center. Right
now, the primary severe weather threat would be gusty winds. An
isolated hail or tornado risk along the front cannot be entirely
ruled out at this time. High temperatures will feel like a welcome
relief for many, ranging from the upper 70s from Ord to Genoa, to
the low/mid-80s from Lexington to Hebron and the Tri-Cities. Mid to
upper 80s are expected for areas from Cambridge to Beloit and areas
south. Overnight lows will be in the 60s and 70s.
Friday brings a return of the heat for many as we come under
southwest flow. Most areas will return to the upper 80s or the 90s.
The upper trough from over the PACNW will track across Big Sky
Country (Montana) and across the Dakotas on Friday and Saturday. A
cold front will slip into the region Friday and Saturday. This will
give us another chance for showers and thunderstorms, and some
cooler air. Highs Saturday and Sunday will range from the upper 70s
in the north to the mid-80s in the south. Enjoy the cooler
temperatures, because they will not last.
A ridge moves over the region, with high pressure covering much of
the southern CONUS. The 6-10 Day, 8-14 Day, and 3-4 Week
temperature outlooks from the Climate Prediction Center are showing
the possibility of some above normal temperatures for the end of the
forecast period and into the longer range forecast. Normal highs
are typically in the mid-80s with lows in the upper 50s to
mid-60s.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 626 PM CDT Tue Jun 25 2024
For KGRI/KEAR Airports:
There is a slight chance of low ceilings beginning around 06z
and continuing until around 12z but confidence is low at this
point. Winds will transition this evening from the south to the
northeast then north. Winds may briefly become gusty out of the
north around 06z.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ086-087.
KS...Heat Advisory until 7 PM CDT this evening for KSZ005>007-
017>019.
&&
DISCUSSION...Wekesser
AVIATION...SchuldtHazardous Weather Outlook National Weather Service Hastings NE 240 PM CDT Tue Jun 25 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 240 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A Heat Advisory remains in effect through 7PM across our north central Kansas counties, in addition to Nuckolls and Thayer counties in south central Nebraska. Heat index values up to 107 degrees are expected. Isolated to scattered thunderstorms are possible this afternoon and evening. A few of these could be severe with wind gusts up to 60 MPH, hail to the size of golfballs, and an isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are additional periodic thunderstorm chances across much of the outlook area from Wednesday night through Sunday. A few strong to severe thunderstorms are possible on Thursday across the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1119 PM CDT Tue Jun 25 2024
NEZ039-040-046-260500-
Valley NE-Greeley NE-Sherman NE-
1119 PM CDT Tue Jun 25 2024
...STRONG THUNDERSTORMS WILL IMPACT GREELEY...VALLEY AND NORTHERN
SHERMAN COUNTIES THROUGH MIDNIGHT CDT...
At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Page to 12 miles northwest of Bartlett to
near Comstock to near Broken Bow. Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Elyria and Fort Hartsuff State Park around 1125 PM CDT.
Ord around 1130 PM CDT.
Arcadia around 1135 PM CDT.
Other locations in the path of these storms include North Loup,
Greeley, Spalding, Greeley Center and Scotia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Nebraska.
&&
LAT...LON 4174 9829 4140 9830 4139 9874 4134 9875
4112 9921 4174 9921
TIME...MOT...LOC 0419Z 286DEG 51KT 4233 9842 4201 9872 4162 9928 4143
9970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MangelsThe North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 04:24 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
A wind gust of 59 MPH was measured by the Ord Airport ASOS.
A wind gust of 58 MPH was measured by a mesonet station located six miles south of Boelus.
A wind gust of 60 MPH was measured by a mesonet station located eight miles north-northeast of Palmer.
A wind gust of 65 MPH was measured by a mesonet station located two miles south-southeast of Central City. Tree damage was reported in Central City, including a few larger downed branches.
A wind gust of 60 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.
Wind gusts were estimated to be near 60 MPH.
A wind gust of 65 MPH was measured by a mesonet station located in York.
Wind gusts estimated to be near 60 MPH resulted in some minor tree damage in Hebron.
A wind gust of 60 MPH was measured by a mesonet station located two miles north of Chester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182363, 1202876, 1182364, 1182365, 1182366, 1182367, 1182369, 1182372, 1182373, 1182374.